IT HAPPENED TO ME: I Weaned Myself Off Antidepressants (Against the Advice of My Doctor)

A doctor’s indifference led to a dubious choice, and some surprising life lessons.
Author:
Publish date:
January 26, 2015
Tags:
Tags:
depression, antidepressants, self care, Self-weaning

Editor's note: This is one individual's story. Please consult your doctor before making medical decisions.

You are not supposed to wean yourself off antidepressants. This is the information my doctor gave me when he put me on them. The first day I started taking Citalopram, which is the generic term for Celexa, a selective serotonin reuptake inhibitor (SSRI), it was with the understanding of both my doctor and therapist that this was a stop-gap measure; something necessary to ease the dysfunction brought on by the depression so I could focus on improving my health.

I took Celexa for a year, and with the help of my therapist and the drug, I got better. I also got fat.

It is estimated that 25 percent of people who take antidepressants gain 10 or more pounds. During those 12 months, my weight increased steadily. By the time I was ready to quit the medication, I had gained 30 pounds. That’s two and a half pounds every single month without fail.

Experts are unclear as to why antidepressants can cause weight gain. Some say an SSRI side effect is overeating. For me and for a lot of people (according to my research) quite the opposite is true. As you feel better, you take better care of yourself. Indeed, I was an active person and a healthy eater before my trip into SSRI-land and knowing that the pills had a weighty side effect, I tracked my calories and increased my activity level while on the meds. Overall, I ate less and moved more than before the drugs, but the weight still piled on relentlessly.

The weight gain was a big deciding factor in my decision to discontinue the meds. Having gone from hiding in my room crying all the time to doing work I loved and being social once again, the thought of being medication-free terrified me. Yet I had never intended them to be a long-term solution, and with diabetes in the family tree, I knew it was time.

The doctor that prescribed the pills had been wonderful to me. From the first day I dragged my lethargic behind into his office, crying and exhausted, he treated me with kindness and respect. He would never issue a prescription for longer than a month at a time and only issued the initial one with my promise that I would continue in therapy and wait patiently for the four to six weeks it would take for the medication to take hold. Each successive month he quizzed me about my state of mind and progress before issuing the next dose, and each month I got better and better.

When I called to make the appointment and learned he was no longer at the clinic, I was disappointed. There was no forwarding information and a different doctor had taken his place. The receptionist set me up with him.

The appointment went as follows:

Me: “I’m feeling so much better and I’m very concerned about the weight gain. I’m ready to go off the medication.”

Doctor, while busily writing the same prescription: “Keep taking these. If you are concerned about your weight, talk to your family doctor.”

I sat there with my mouth hanging open as the door closed. “But … but … you’re my new family doctor ….” I stuttered to the empty room.

Then I got mad. Seriously? What kind of nonsense was this? Fine. I’ll do it myself. How hard could it be to get off the meds?

Very hard, I soon discovered.

Antidepressants affect your brain chemistry and they are addictive. When you stop taking them, you get withdrawal symptoms and, trust me, they are unpleasant. A partial list of the many symptoms includes anxiety, depression, dizziness, electric shock sensations, headaches, vomiting, and fatigue.

Basically, all that peace, normality, and happiness you achieved can quickly get tossed out the window in favor of becoming a twitching, anxious, nauseated mess. Good times.

One of the purposes of the doctor’s supervision while weaning is that a sudden return of depression can have devastating consquences, including self-harm; and if the combination of your symptoms are interfering with your daily life, the doctor may prescribe another medication, or alter your rate of weaning.

The first thing I did was go online for information on self-weaning. You are not supposed to do this. The Internet is rife with misinformation, and misinformed and misleading opinions. I spent about two days sifting through information, checking the veracity of websites, discarding what seemed like bunk and making notes on what was useful. I was mostly interested in what other people had to say about their weaning experiences, and that kind of information was plentiful.

The first day wasn’t bad at all. Ha! I said to myself, full of self-confidence. I can do this. This is manageable. The second day passed without incident. On the third day I was in the grocery store when a white hot blaze of electricity went through my brain from left to right. My knees buckled and I gripped the edge of the checkout counter for support.

Electric shocks. This was the symptom most commonly described by those weaning. It feels like someone is flossing your brain with an electrically charged piece of lint and yes, it is every bit as unpleasant as it sounds.

It took two weeks of never knowing when or where these shocks would strike. Two weeks of my stomach turning over and fatigue confining me to my bed. My work was compromised. I only went out when absolutely necessary as driving was a limited option in this condition. I took to my room and told myself over and over, “This will end soon. This will end soon.” And it did.

Looking back, is there anything I would have done differently? Actually no, but before you take me to task, let me explain.

I knew the risks and the rewards of taking SSRIs. I badly needed help to conquer my depression and therapy alone was not working. The drugs got me to the place where I could function again and have the strength to do the mental work I needed to get better. Was I pleased about the weight gain? Of course not! Steadily outgrowing your wardrobe is extremely discouraging, but with each pound I told myself that it was weight gain or a lifetime of mental misery. Pounds could come off later.

Do I recommend giving up on a doctor’s advice just because of one negligent professional? No. While I had the option of seeking out a different doctor, I choose to self-wean. As a writer specializing in Internet content, I knew what to look for online and which sites to avoid. I also told my family and boyfriend what I was doing and they were on the lookout for changes in my behavior. I expected the shocks and knew they wouldn’t last, although they were far more disturbing than I anticipated.

The weaning was gradual. It took about a month and afterward I turned to St. John’s Wort for a few months as a backup measure.

What I learned during the process is that your health is in your own hands. Many people told me I shouldn’t go on antidepressants and to just eat well, exercise, and think happy thoughts. Sorry, but that’s not how depression works. Your health is not something you can be passive about or expect others to take care of for you.

Choosing to enter therapy, choosing to take Citalopram, and choosing how and when to stop taking the medication were all things I had to figure out and follow through by myself. Life doesn’t pause so you can catch up. You have to make decisions and keep going. Sometimes those decisions are hard but even if you make the wrong ones, you have to trust yourself. If you are on the wrong path, you’ll know sooner than later and you can figure out where to go from there.

I choose to share my experience because whether it is right or wrong, some people will always choose to self-wean, and the more information put out there about the process, the safer and more successful those people will be.

Perhaps right now you are working on your mental health and if you are, you are not alone. Hang in there and don’t give up. It may get worse before it gets better, but know this: You can do it and it gets better. Don’t give up.